Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Omaha, NE

April 15, 2003Nemaha County, Richardson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 15, 2003, 5:15 PM CDT for Nemaha County, Richardson County, Nebraska. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 5:15 PM CDT (22:15 UTC)
Expired
Apr 15, 2003, 5:30 PM CDT
In force
15 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Nemaha County, NE, Richardson County, NE

The radar

The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-719 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

229 
WUUS53 KOAX 152215
SVROAX
NEC127-147-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
515 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST NEMAHA COUNTY IN SOUTHEAST NEBRASKA
  NORTHEAST RICHARDSON COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 530 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF SHUBERT...OR ABOUT 12 MILES
  NORTH OF FALLS CITY...MOVING NORTHEAST AT 50 MPH.

DAMAGING WINDS ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST
LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS.

LAT...LON 4030 9580 4008 9562 4012 9525 4051 9547

$$

VLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:35 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 15, 3:35 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
335 PM CDT TUE APR 15 2003

MAIN FORECAST CHALLENGES ARE HANDLING THE PASSAGE OF TWO STRONG LOWS
DURING THE FORECAST PD.

IN THE SHORT TERM...SFC BASED INSTABILITY HAS BEEN HELD BACK BY
EXTENSIVE MID AND HIGH CLOUDS ABV A WARM DRY WEDGE OF AIR UP TO 600
MB IN MORNING SOUNDING...WITH A STEEP LAPSE RATE IN THE DRY LYR.
UPPER JET AND MID LEVEL CDFNT PUNCHING NORTHEAST FROM SOUTHERN
PLAINS SHOULD DESTABILIZE ENTIRE AIRMASS THIS EVE AND EARLY TNGT.
EXPECT WIDESPREAD PRECIP...BUT SEVERE POTENTIAL WILL BE SOMEWHAT
LIMITED BY LACK OF A GOOD FOCUSING BOUNDARY.

WEDNESDAY...ETA HAS TRENDED TO GFS SOLUTION WITH COLD CORE CLOSED
LOW PASSING TO OUR SOUTH ALOFT...BUT THERE IS STILL AN INVRTD TROF
AND DRY SLOT THAT MAY ALLOW SOME HEATING IN SOUTHEAST PORTIONS OF
THE FCST AREA IN THE FORENOON...WHICH COULD RESULT IN MORE TSTMS.
FURTHER INTO THE COLD AIR...EXPECT MORE WDSPRD RAIN WITH MAYBE SOME
EMBEDDED THUNDER.  AFT DISCUSSION WITH GID...DECIDED TO LEAVE OUT
MENTION OF WIND ADVSRY WED.  WE ARE IN A WEAKER GRADIENT THAN
FURTHER WEST...AND PROGGED 850 WINDS LOOK INSUFFICIENT TO SUPPORT AN
ADVSRY YET.  WE WILL LIKELY BE CLOSE TO CRITERIA IN OUR WESTERN
COUNTIES BY AFTN.

PRECIP SHOULD MOVE OUT OF THE AREA FAIRLY RAPIDLY WED NIGHT...BUT
EXPECT ENOUGH WIND AND STRATOCU TO PREVENT A FREEZE THU MORNING.

NEXT WEATHER MAKER WILL ARRIVE FROM THE SW DURING THE DAY FRIDAY.
PROSPECTS LOOK GOOD FOR MORE PRECIP BY FRIDAY AFTN...CONTINUING INTO
SAT AND PERHAPS SAT NIGHT.  THIS IS ANOTHER CLOSED LOW ALOFT WITH
SFC LOW PASSING THROUGH OR JUST SOUTH OF OUR FCST AREA...SO BEST
POPS WILL BE IN THE NORTH...BUT OVERALL PRECIP IS LIKELY.  RAISED
POPS CONSIDERABLY FOR THE PERIODS WITH BEST CHC OF RAIN...THEN DRIED
THE FCST OUT SUNDAY.  IF COLD AIR LINGERS ALOFT...THERE COULD STILL
BE A FEW SHOWERS LEFT DUE TO DAYTIME HEATING.   SUNDAY NIGHT AND
MONDAY ARE GETTING INTO THE RIDGE AXIS AND REALLY SHOULD BE DRY.
NEXT CHC OF PRECIP A POSSIBLE PRECURSOR SHORT WAVE EJECTING AHEAD
OF DIGGING WEST COAST TROF NEXT TUESDAY IN ENSEMBLES.  WORTH ONLY
A SLGT CHC AT THIS POINT.

TEMPS MORE SEASONABLE THAN RECENTLY.  DID NOT HAVE ANY BASIC
DISAGREEMENTS WITH HPC GUID IN LATER PDS.  DRY SLOT COULD PLAY HAVOC
WITH TEMPS TOMORROW...BUT IT WILL BE TOUGH TO PLACE THIS FEATURE
CORRECTLY IN SPACE OR TIME.

OMA...NONE.

POLLACK
Hazardous weather outlook, Apr 15, 5:15 PM CDT, 0 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT AND WEDNESDAY.  LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY HAZARDS...ALTHOUGH ISOLATED
TORNADOES ARE POSSIBLE THIS EVENING AND AGAIN WEDNESDAY
AFTERNOON.

AS A LARGE UPPER LEVEL SYSTEM MOVES OVER THE AREA LATE TONIGHT
AND WEDNESDAY...THE SEVERE WEATHER THREAT WILL SHIFT TO NEAR AND
EAST OF THE MISSOURI RIVER. IF ENOUGH AFTERNOON HEATING OCCURS
WEDNESDAY AFTERNOON...THE ENVIRONMENT COULD BECOME FAVORABLE FOR
MINI-SUPERCELLS AND POSSIBLE TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS FROM FRIDAY INTO
SATURDAY AS ANOTHER STORM SYSTEM CROSSES THE CENTRAL PLAINS.
THE STORM TRACK IS STILL UNCERTAIN...AND SO IS THE AMOUNT AND
TIMING OF ANY SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED...ESPECIALLY THIS
EVENING.

CHERMOK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.